Glaucoma Service Foundation Web Blog

Steroids and Glaucoma

Steroids and Glaucoma
Chat from January 7, 2009
Guest Speaker – Dr. Michael J. Pro
Steven Beck, Editor
Lorraine Miller, Editor, Chat Topic Researcher

On Wednesday, January 7, 2009, Dr. Michael Pro, a glaucoma specialist at Wills, and the glaucoma chat group discussed “Steroids and Glaucoma”.

Moderator: Happy New Year everyone. Tonight’s topic is Steroids and IOP. Any opening remarks, Dr. Pro?

Dr. Pro: Great! I think this should be an interesting chat. It is very well understood that steroids can cause elevation of the intraocular pressure, but what is interesting is the effect of newer routes of administration such as injection.

Moderator: Yes, you mentioned in a previous chat that these new steroid injections can lower IOP, rather than increase it? Is that what you are referring to?

Dr. Pro: Well, no, that was in reference to a specific agent, which is in the steroid class, but has been shown to lower the IOP in small studies.

Steroids that can cause pressure elevation are the corticosteriods. These are commonly given in ophthalmology as post-operative anti-inflammatories to control inflammation due to uveitis, to relieve symptoms of conjunctivitis and dry eye, and to improve retinal swelling, among many other ophthalmic uses.

By newer routes of administration I mean that recently there has been a dramatic increase in the administration of steroids to the vitreous by intraocular injection. By injecting the medicine directly where it is needed (next to the retina, to treat swelling of the macula from diabetes or macular degeneration), the treatment effect is magnified. This is a good thing, because patients improve faster, but the downside is the incidence of steroid related elevation of the IOP is increasing.

P: Do they give steroids as anti-inflammatories after cataract surgery?

Dr. Pro: Yes, but these are typically given topically (drops) and for a fairly short duration (a month or so). Steroid-related elevated IOP usually does not occur if drops are used for a month or less. With topical application IOP elevation usually occurs within 2 to 6 weeks; the higher the steroid potency, the greater the ocular hypertensive effect.

P: Can a person know if they are a steroid responder ahead of time?

Dr. Pro: The chance of being a steroid responder is greater if one has a family history of glaucoma.

P: So if responding to steroids and glaucoma are hereditary, should an individual matching many of the risk factors of glaucoma avoid the use of steroids?

Dr. Pro: That’s not always possible, and I need to stress that steroids are effective medicines that can be absolutely critical not only in ophthalmology, but in other fields. Steroids are life-savers for asthmatics for instance.

Topical ocular administration of steroids is the most likely to cause elevation of IOP. Systemic steroids are less likely to influence the IOP, but with extended use the chance of elevated IOP increases. Therefore, in at-risk persons on long-term topical or even systemic steroids I recommend more frequent eye exams.

P: Dr. Pro, what about the use of a nasal steroid spray during ragweed season?

Dr. Pro: It is possible that the IOP could be affected, but probably pretty rare. I have never seen it. Inhaled steroids are also less likely to raise the IOP than systemic steroids or drops.

P: I had Ahmed shunt surgery done four months ago (September). The doctor gave me steroid drops (prednisolone) for three months and three weeks. After the surgery my ability to read fine print has decreased to 75 percent. Do you think this is caused by the use of steroid drop or some other reason? After surgery the things sitting closer do not appear that sharp and crisp. My far vision is still 20/20 as before. I also have advanced glaucoma. The doctor says the surgery was a success as my IOP has decreased to 18mm Hg.

Dr. Pro: There are times when steroids are used after glaucoma surgery for an extended period, such as when there is persistent post-operative inflammation. Also the placement of a tube shunt or trabeculectomy is theoretically protective for a steroid-related IOP elevation, which leads us to the pathophysiology of steroid-induced IOP increase.

Activation of steroid receptors on the trabecular meshwork cells results in deposition of extracellular material, including myocilin and collagen. Myocilin is a protein induced in human trabecular meshwork cells exposed to dexamethasone. The end result of steroid effects on the trabecular meshwork is a decrease in outflow capability, so if a tube shunt is placed then the normal outflow pathway is bypassed and steroids should not have an effect.

In your case there are other reasons that the vision is different after surgery. Perhaps the cornea is more irritated, or there is intraocular inflammation. Some patients have a change in their refraction and need new glasses if the IOP reduction is significant. Since the pressure is better after your surgery I do not think the steroids are to blame for the change in your vision.

P: Are there steroids that never effect eye pressure no matter how long they are used?

Dr. Pro: Loteprednol (Alrex and Lotemax) are milder steroids. Although they are much less likely to effect the pressure than prednisolone acetate or dexamethasone, it is still possible with very extended use. In fact I treated a patient with elevated IOP due to very extended post-op Lotemax use.

P: How is steroid-induced IOP treated?

Dr. Pro: One way is just to stop the use of the steroids. Chronic corticosteroid response usually resolves in weeks.

Depot or intravitreal steroids may need to be surgically removed and alternatives to steroids may need to be considered in such cases.

“Depot” refers to a collection of medicine that is in the vitreous cavity or in the subconjunctival space. This depot can be seen as a white lump under the conjunctiva or in the vitreous. Sometimes the body does not clear the medicine and the steroid in the eye can lead to increased IOP. Aydin et al. found that surgical removal of a residual methylprednisolone depot is an effective management choice in patients developing persistent intraocular pressure elevation after periocular injection.

In cases where there is irreversible steroid-induced Ocular Hypertension or Primary Open Angle Glaucoma (POAG) it is treated like POAG.

Rubin et al found that SLT can be useful in lowering the IOP in patients suffering from steroid-induced elevated IOP after intravitreal triamcinolone (effective in 5 of 7 patients). These medicines would have been given as injections.

P: How painful are these injections right into the vitreous?

Dr. Pro: Usually not too bad. Retinal specialists perform them routinely in the office and most patients are OK.

P: Is it true that Pred Forte can cause cataracts? If so, how long can it be used before causing cataracts? Is the usage cumulative?

Dr. Pro: This is true. It probably takes over 2 months to start causing a cataract depending on the dosage frequency. The usage is cumulative since any lens changes are irreversible.

Moderator: Dr. Pro, there are no more questions in the queue. Thanks for kicking off 2009 to a good start for us.

Dr. Pro: You are welcome. Good night everyone.

0


About the Author:

The Glaucoma Service Foundation’s mission is to preserve or enhance the health of all people with glaucoma and to provide a model of medical care by supporting the educational and research efforts of the physicians on the Wills Eye Institute Glaucoma Service, the largest glaucoma diagnosis and treatment center in the country.
Add Comment Register



Add a Comment